Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 32, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 8, 2018, 12:02 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2018, 12:02 AM HST (10:02 UTC)
- Expired
- Dec 12, 2018, 3:23 AM HST
- In force
- 4 days
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553 WWHW70 PHFO 081002 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1202 AM HST Sat Dec 8 2018 HIZ014>016-019-024>026-082315- /O.NEW.PHFO.WI.Y.0032.181208T1002Z-181210T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 1202 AM HST Sat Dec 8 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Sunday. * WINDS...Northeast 25 to 35 mph with localized gusts to 50 mph. Winds will be strongest over and downwind of the higher terrain. * TIMING...through 6 pm HST Sunday. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Gibbs
10 follow-up statements
766 WWHW70 PHFO 081331 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Sat Dec 8 2018 HIZ014>016-019-024>026-090245- /O.CON.PHFO.WI.Y.0032.000000T0000Z-181210T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 331 AM HST Sat Dec 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WINDS...Northeast 25 to 35 mph with localized gusts to 50 mph. Winds will be strongest over and downwind of the higher terrain. * TIMING...through 6 pm HST Sunday. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Gibbs
058 WWHW70 PHFO 090151 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 351 PM HST Sat Dec 8 2018 HIZ014>016-019-024>026-091600- /O.CON.PHFO.WI.Y.0032.000000T0000Z-181210T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 351 PM HST Sat Dec 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WINDS...Northeast 25 to 35 mph with localized gusts to 55 mph for the islands of Lanai, Kahoolawe, the central valley of Maui, over and downwind of the Kohala mountains on the Big Island, as well as south of Volcano on the Big Island. * TIMING...through 6 pm HST Sunday. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
614 WWHW70 PHFO 091328 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 AM HST Sun Dec 9 2018 HIZ014>016-019-024>026-100230- /O.CON.PHFO.WI.Y.0032.000000T0000Z-181210T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 328 AM HST Sun Dec 9 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Northeast 20 to 35 mph with localized gusts to 55 mph for the islands of Lanai, Kahoolawe, the central valley of Maui, over and downwind of the Kohala mountains on the Big Island, as well as south of Volcano on the Big Island.. * TIMING...through 6 pm HST this evening. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
198 WWHW70 PHFO 100139 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 339 PM HST Sun Dec 9 2018 HIZ014>016-019-024>026-101445- /O.EXT.PHFO.WI.Y.0032.000000T0000Z-181211T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 339 PM HST Sun Dec 9 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * WINDS...Northeast 20 to 35 mph with localized gusts to 55 mph for the islands of Lanai, Kahoolawe, the central valley of Maui, as well as on the Big Island over and downwind of the Kohala mountains and from Volcano to South Point. * TIMING...until Monday evening. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
270 WWHW70 PHFO 101345 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 345 AM HST Mon Dec 10 2018 HIZ027-110245- /O.EXB.PHFO.WI.Y.0032.000000T0000Z-181212T0400Z/ Big Island Interior- 345 AM HST Mon Dec 10 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Tuesday. * WINDS...East 20 to 35 mph with localized gusts up to 55 mph are forecast over the Big Island Interior. * TIMING...Currently in effect until Tuesday evening. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution especially in high profile vehicles. && $$ HIZ014>016-019-024>026-110245- /O.EXT.PHFO.WI.Y.0032.000000T0000Z-181212T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- 345 AM HST Mon Dec 10 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WINDS...East 20 to 35 mph with localized gusts up to 55 mph are forecast over portions of Lanai, Kahoolawe, Maui and the Big Island. * TIMING...Currently in effect until Tuesday evening. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution especially in high profile vehicles. && $$ RCB
458 WWHW70 PHFO 110117 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 317 PM HST Mon Dec 10 2018 HIZ014>016-019-024>027-111430- /O.CON.PHFO.WI.Y.0032.000000T0000Z-181212T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- Big Island Interior- 317 PM HST Mon Dec 10 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WINDS...Continuing east winds 20 to 40 mph with localized gusts over 50 mph. * TIMING...Currently in effect until Tuesday evening. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution especially in high profile vehicles. && $$
913 WWHW70 PHFO 111341 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 341 AM HST Tue Dec 11 2018 HIZ014>016-019-024>027-120245- /O.EXT.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- Big Island Interior- 341 AM HST Tue Dec 11 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Continuing east winds 20 to 40 mph with localized gusts over 50 mph. * TIMING...Currently in effect until Wednesday morning. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution especially in high profile vehicles. && $$ RCB
390 WWHW70 PHFO 111900 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 900 AM HST Tue Dec 11 2018 HIZ028-120800- /O.EXA.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/ Big Island Summits- 900 AM HST Tue Dec 11 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY FOR THE BIG ISLAND SUMMITS... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Wednesday. * WINDS...East 25 to 45 mph with gusts over 55 mph at the highest elevations. * TIMING...Currently in effect until Wednesday morning. * IMPACTS...Winds this strong can be hazardous for hikers and slam car doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ HIZ014>016-019-024>027-120800- /O.CON.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- Big Island Interior- 900 AM HST Tue Dec 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Northeast 20 to 40 mph with localized gusts over 50 mph. * TIMING...Currently in effect until Wednesday morning. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution especially in high profile vehicles. && $$ R Ballard
941 WWHW70 PHFO 120151 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 351 PM HST Tue Dec 11 2018 HIZ014>016-019-024>028-121500- /O.CON.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 351 PM HST Tue Dec 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Northeast 20 to 30 mph with localized gusts over 50 mph over the central valley of Maui, leeward Kohala, the Humuula Saddle, the higher terrain of Lanai, and Kahoolawe. At the Big Island summits, 30 to 45 mph with localized gusts over 60 mph. * TIMING...Currently in effect until Wednesday morning. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for lower elevations means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution especially in high profile vehicles. && $$ R Ballard
532 WWHW70 PHFO 121323 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 323 AM HST Wed Dec 12 2018 HIZ014>016-019-024>028-121430- /O.CAN.PHFO.WI.Y.0032.000000T0000Z-181212T1600Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 323 AM HST Wed Dec 12 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Wind speeds will remain below wind advisory thresholds today. $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 7, 8:33 PM HST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 7, 8:33 PM HST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 833 PM HST Fri Dec 7 2018 .SYNOPSIS... Trades are expected to become strong over the weekend as high pressure builds north of the state in the wake of a weakening front. A band of showers along and ahead of the front will continue to impact Kauai and Oahu overnight, then Maui County and the Big Island Saturday into Sunday as the front advances down the island chain. A secondary band of moisture, currently north of the state, is forecast to drop south over Kauai and Oahu Sunday night into Monday, then stall and dissipate. A combination of these features and strong trades will translate to more of a showery pattern through the weekend, especially for windward and mauka locations. Strong trades are forecast to continue through early next week, then slightly trend down by midweek as another front passes to the north. && .DISCUSSION... Latest surface analysis and satellite imagery showed a weakening front extending southwest across the northwestern end of the state slowly advancing southeastward. Satellite-derived precipitable water (PW) imagery showed a band of higher moisture (1.2-1.3") along and ahead of the front positioned over Oahu and Kauai. These features combined with a weak upper trough are supporting more of a showery pattern across Kauai and Oahu this evening, which will likely persist through the overnight hours into Saturday. Although the bulk of this activity will focus over windward and mauka locations, some of the showers will manage to spill over into the leeward areas periodically. Peak rainfall accumulations ranged from a quarter to a little over half of an inch in the past six hours on Kauai. Short-term (through Sunday night) guidance remains in good agreement and shows this weakening front continuing down the island chain, bringing increasing rain chances to Maui County and the Big Island. The latest hi-res model reflectivities support this and depict the main band of showers reaching Maui County through they day Saturday, then the Big Island Sunday. A secondary band of clouds/moisture, currently located a few hundred miles north of the state, is forecast to drop southward to around Kauai and Oahu and stall, likely keeping the rain chances up for these areas late Sunday and Sunday night. In addition to the showery conditions, trades are forecast to become strong as high pressure build north of the state. A wind advisory will be possible for the typically windier locations beginning as early as Saturday. For the extended (Monday through Friday), guidance remains in good agreement and continues to support strong trades holding across the islands. A wind advisory will remain possible Monday through Tuesday for the typical windier locations. Trades may begin to trend down by midweek as a weakness develops within the ridge in response to a front passing to the north. This downward trend, however, will be short-lived as strong high pressure builds north of the area in the wake of the front through the second half of the week. && .AVIATION... A weakening front continues to press eastward across the smaller islands this evening, which has acted to increase shower activity, mainly affecting the windward slopes of Kauai, Oahu and their adjacent waters. SHRA will be on the increase tonight with periods of MVFR conditions likely along the windward slopes of all islands. If the low cloud deck becomes more prominent and widespread, AIRMET Sierra may need to be issued. Expect persistent breeze trade winds for the remainder of the night, generally from the northeasterly direction. AIRMET Tango will remain in effect through the TAF forecast period due to tempo moderate turbulence expected below 8000 ft msl on the southwest side of the mountains. && .MARINE... Less than ideal boating conditions the next couple of days, with strong to near gale-force trade winds expected to bring increasing short-period waves, while a couple of long-period NW to N swells also arrive. High pressure currently centered far NW of the islands will track E over the next several days, supporting 20-25 kt NE trade winds over the open ocean. As these winds interact with/accelerate around island terrain, the windier marine zones around Maui and the Big Island may see winds near gale force later this weekend. Confidence is not sufficiently high to issue a Gale Watch at this time. In the meantime, a Small Craft Advisory (SCA) is in effect for all waters due to the combination of strong trades and combined seas, and will likely be required for the next week. The building high will push a couple of showery low cloud bands over the islands into next week, with showers most active over windward waters. A High Surf Advisory (HSA) currently posted for N and W facing shores will be dropped later tonight as the swell continues to gradually diminish, but more large swells are headed toward our shores. A new long-period NNW swell is expected to arrive late Saturday, peak Sunday and gradually lower through Monday, with open-ocean swell heights expected to reach 12 feet. Peak surf heights with this swell will likely warrant a High Surf Warning for N facing shores of most islands, including the Big Island, while a HSA may be required for W facing shores of most islands. The increasing trade winds will also result in rough and choppy surf along E facing shores to the point that a HSA will be required, potentially as early as Sunday. A long-period NW swell is expected Tuesday and Wednesday, producing advisory-level surf along exposed N and W facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until midnight HST tonight for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Small Craft Advisory until 6 PM HST Monday for all Hawaiian waters- && DISCUSSION...Gibbs AVIATION...Thomas MARINE...Birchard
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.